Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 167, NWS Shreveport, LA

May 9, 2016Bowie County, Franklin County, Red River County, Texas; Little River County, Miller County, Arkansas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2016, 9:49 PM CDT for Bowie County, Franklin County, Red River County, Texas; Little River County, Miller County, Arkansas; McCurtain County, Oklahoma. It was in force for 56 min. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 9:49 PM CDT (02:49 UTC)
Expired
May 9, 2016, 10:45 PM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Little River County, AR, Miller County, AR, McCurtain County, OK, Bowie County, TX, Franklin County, TX, Red River County, TX

The radar

The Shreveport radar (KSHV), 148 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:00 PM CDTHAIL 1.751 Nw De Kalb, TXGOLF BALL SIZE HAIL REPORTED AT US HWY 259 AND US HWY 82
May 9, 10:07 PM CDTHAIL 1.25Annona, TX
May 9, 10:21 PM CDTTSTM WND GST 60De Kalb, TX
May 9, 10:21 PM CDTHAIL 0.88De Kalb, TX
May 9, 10:43 PM CDTTSTM WND DMG1 Ne Hooks, TXSEVERAL TREES SNAPPED OR UPROOTED ON THIS PROPERTY. ONE TREE FELL ON A PERGOLA AND OUTDOOR GARDEN.
May 9, 10:43 PM CDTTSTM WND DMG1 Ne Hooks, TXWIDESPREAD TREE DAMAGE OCCURRED EAST NORTHEAST OF HOOKS. AT THIS PROPERTY, SEVERAL TREES WERE UPROOTED, ALL POINTED TO THE SOUTH SOUTHEAST. ONE TREE LANDED ON A CORNER OF THE HOUSE.
May 9, 10:43 PM CDTHAIL 0.881 W Hooks, TXREPORTED AT I30 AND 594
May 9, 10:47 PM CDTTSTM WND DMG2 Ne Hooks, TXWIDESPREAD TREE DAMAGE OCCURRED ALONG GARDEN ROAD IN HOOKS. AT THIS LOCATION, SEVERAL TREES UPROOTED. ONE TREE FELL ON A HOME, AND ANOTHER FELL ON A VEHICLE.
May 9, 10:48 PM CDTTSTM WND DMG2 Ene Hooks, TXA SINGLE WIDE HOME HAD AN ADDITIONAL ROOF STRUCTURE BUILT OVER THE HOME. THIS ROOF STRUCTURE WAS TOSSED APPROXIMATELY 100 FEET AND DESTROYED.
May 9, 10:48 PM CDTTSTM WND GST 954 Sw Nash, TXNUMEROUS LARGE TREES WERE SNAPPED AND UPROOTED ALONG OAK FOREST LANE AND ELMWOOD DRIVE NORTH OF FM 991
May 9, 10:50 PM CDTTSTM WND DMG1 Wnw Leary, TXWOODEN POWER POLES SNAPPED, WITH POWER LINES IN THE ROAD.
May 9, 10:50 PM CDTTSTM WND DMGHooks, TXROOF TORN OFF HOME - FIRE DEPT REPORTING
May 9, 10:52 PM CDTTSTM WND GST 804 W Nash, TX
May 9, 10:52 PM CDTHAIL 0.884 W Nash, TX
May 9, 10:53 PM CDTTSTM WND DMG1 Nw Texarkana, TXPOWER OUT IN PLEASANT GROVE AREA
May 9, 10:55 PM CDTTSTM WND GST 951 N Nash, TXNUMEROUS LARGE TREES WERE SNAPPED AND UPROOTED. A PAINT STORE LOST THE FRONT FACE OF ITS BUILDING. THIS WIDE SWATH OF DAMAGE WAS CONTINOUS FROM NORTH OF HOOKS
May 9, 10:55 PM CDTHAIL 1.252 E Leary, TXSEVERAL TREES ALSO DOWNED IN THE COMMUNITY OF RED LICK EAST OF LEARY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1192 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS54 KSHV 100249
SVRSHV
ARC081-091-OKC089-TXC037-159-387-100345-
/O.NEW.KSHV.SV.W.0167.160510T0249Z-160510T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
949 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LITTLE RIVER COUNTY IN SOUTHWESTERN ARKANSAS...
  NORTHWESTERN MILLER COUNTY IN SOUTHWESTERN ARKANSAS...
  SOUTHEASTERN MCCURTAIN COUNTY IN SOUTHEASTERN OKLAHOMA...
  SOUTHERN RED RIVER COUNTY IN NORTHEASTERN TEXAS...
  BOWIE COUNTY IN NORTHEASTERN TEXAS...
  NORTHEASTERN FRANKLIN COUNTY IN NORTHEASTERN TEXAS...

* UNTIL 1045 PM CDT

* AT 948 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR FOREMAN TO CLARKSVILLE...MOVING SOUTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TEXARKANA...WAKE VILLAGE...NEW BOSTON...CLARKSVILLE...FOREMAN...
  BOXELDER...NASH...HOOKS...DE KALB...RED LICK...RICHMOND...DALBY SPRINGS...
  LEARY...AVERY...ANNONA...CUTHAND...JOHNTOWN...GOODLAKE...WALLACE AND
  ENGLISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHWESTERN
ARKANSAS...SOUTHEASTERN OKLAHOMA...AND NORTHEASTERN TEXAS.

LAT...LON 3365 9518 3376 9422 3337 9400 3337 9481
      3338 9483 3338 9486 3340 9488 3339 9491
      3340 9495 3338 9505 3340 9510 3339 9513
      3337 9513 3337 9518
TIME...MOT...LOC 0248Z 352DEG 87KT 3369 9430 3360 9509 

HAIL...1.00IN
WIND...60MPH
 
$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:30 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 9, 7:30 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 PM CDT MON MAY 9 2016

.DISCUSSION...
UPDATE FOR TOR WATCH 157. SUPERCELLS MOVING EWD ALONG EITHER SIDE
OF THE RED RIVER JUST W OF OUR AREA EXPECTED TO POSE THE MOST
IMMEDIATE THREAT...BUT ADDITIONAL DEVELOPMENT IS INDICATED FURTHER
S AND E AS THE UPPER SHORTWAVE KICKS NEWD OVER THE NEXT FEW
HOURS. HAVE ALSO MADE A FEW ADJUSTMENTS TO THE POPS TO MAKE THEM
MORE REPRESENTATIVE OF THE CURRENT AND EXPECTED RADAR PICTURE.
HAVE ALSO MADE SOME ADJUSTMENTS TO THE SKY GRIDS. WILL EVALUATE
AND UPDATE MORE THOROUGHLY IF NEEDED AT THE REGULAR TIME. /12/

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT MON MAY 9 2016/

AVIATION...
A DRYLINE SHIFTING EAST ACROSS EAST TEXAS TO SUPPORT VCTS
CONDITIONS ACROSS TXK/TYR/SHV/GGG/LFK TERMINALS THROUGH 10/06Z.
MVFR/IFR CEILINGS POSSIBLE AFTER 10/03Z...CONTINUING THROUGH
10/14Z ACROSS AREA TERMINALS DUE TO INCREASED LOW-LEVEL MOISTURE.
OTHERWISE...SOUTH WINDS 10 KNOTS THIS EVENING TO INCREASE TO 15
KNOTS WITH HIGHER GUSTS BY DAYBREAK THROUGH THE REMAINDER OF THE
FORECAST PERIOD. SKIES TO IMPROVE TO VFR AFTER 10/18Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  87  70  84 /  40  20  10  20
MLU  69  86  68  85 /  40  20  10  20
DEQ  66  84  66  82 /  70  20  10  30
TXK  68  86  68  84 /  70  20  10  30
ELD  68  85  66  83 /  60  20  10  20
TYR  70  87  70  84 /  20  10  10  30
GGG  70  87  68  83 /  30  20  10  30
LFK  71  87  70  86 /  20  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, May 9, 3:48 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CDT MON MAY 9 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-102100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
348 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS
AFTERNOON THROUGH TONIGHT AS AN UPPER LEVEL TROUGH ADVANCES EAST
ONTO THE PLAINS AND MID SOUTH REGION. STRONG TO SEVERE STORMS ARE
POSSIBLE LATER THIS AFTERNOON AND THROUGH EARLY EVENING. THREATS
INCLUDE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WITH
ANY STORMS THAT DO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE REGION BY
THURSDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE SOUTHERN
PLAINS.  NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED.

In the hours before

Local storm report, May 9, 9:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     9 NE CLARKSVILLE        33.70N  94.94W
05/09/2016                   RED RIVER          TX   LAW ENFORCEMENT

            MUTLIPLE TREES REPORTED DOWN IN THE NORTHEAST PART OF
            THE COUNTY

&&

EVENT NUMBER SHV1600529

25
Local storm report, May 9, 9:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
918 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             5 WNW CLARKSVILLE       33.64N  95.14W
05/09/2016  E1.75 INCH       RED RIVER          TX   TRAINED SPOTTER

            10 MINUTES OF CONSTANT GOLF BALL SIZE HAIL AND LARGER

&&

EVENT NUMBER SHV1600530

25
Local storm report, May 9, 9:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     FUNNEL CLOUD     DE KALB                 33.51N  94.62W
05/09/2016                   BOWIE              TX   FIRE DEPT/RESCUE

            FUNNEL CLOUD REPORTED ON 259 IN THE BEAVER DAM AREA

&&

EVENT NUMBER SHV1600531

25
Local storm report, May 9, 9:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     FUNNEL CLOUD     3 NE DE KALB            33.54N  94.58W
05/09/2016                   BOWIE              TX   FIRE DEPT/RESCUE

            POLICE OFFER REPORTED FUNNEL CLOUND HEADED EAST 3 MILES
            NORTH ON FM 992

&&

EVENT NUMBER SHV1600532

25
Local storm report, May 9, 9:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
948 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     FLASH FLOOD      DETROIT                 33.66N  95.27W
05/09/2016                   RED RIVER          TX   LAW ENFORCEMENT

            2 FEET OF WATER REPORTED OVER SEVERAL ROADS IN
            DETROIT... POWER OUT

&&

EVENT NUMBER SHV1600533

25
Local storm report, May 9, 9:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
949 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND DMG     DETROIT                 33.66N  95.27W
05/09/2016                   RED RIVER          TX   LAW ENFORCEMENT

            TREE DOWN AND POWER OUT IN CITY

&&

EVENT NUMBER SHV1600534

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:59 PM CDTSevere Thunderstorm WarningSHVRed River46 min
May 9, 8:00 PM CDTTornado WarningSHVRed River45 min
May 9, 8:33 PM CDTSevere Thunderstorm WarningSHVRed River57 min
May 9, 8:37 PM CDTAreal Flood AdvisorySHVBowie, Red River3 hr
May 9, 8:43 PM CDTTornado WarningSHVRed River47 min
May 9, 8:49 PM CDTSevere Thunderstorm WarningSHVBowie, Red River56 min
May 9, 8:52 PM CDTTornado WarningSHVBowie, Red River53 min
May 9, 8:57 PM CDTTornado WarningSHVRed River48 min
May 9, 9:26 PM CDTFlash Flood WarningSHVBowie, Red River3 hr
May 9, 9:30 PM CDTTornado WarningSHVBowie45 min
May 9, 10:30 PM CDTTornado WarningSHVBowie45 min
May 9, 10:37 PM CDTSevere Thunderstorm WarningSHVBowie, Cass53 min
May 9, 10:43 PM CDTSevere Thunderstorm WarningSHVBowie32 min
May 9, 11:30 PM CDTSevere Thunderstorm WarningSHVBowie, Cass30 min
May 9, 9:03 PM CDTSpecial Weather StatementSHVHoward, Sevier42 min
May 9, 9:09 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier36 min
May 9, 9:38 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Sevier52 min
May 9, 11:27 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada63 min
May 10, 12:27 AM CDTAreal Flood AdvisorySHVColumbia, Lafayette, Miller4 hr
May 10, 12:29 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Union61 min
May 10, 1:35 AM CDTSpecial Weather StatementSHVUnion40 min
May 9, 7:35 PM CDTSpecial Weather StatementSHVMcCurtain55 min
May 9, 8:14 PM CDTSevere Thunderstorm WarningSHVMcCurtain44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Severe Thunderstorm Warnings in Arkansas, 2016Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.